The Mathematical Institute, University of Oxford, Eprints Archive

Mathematical modeling of cell population dynamics in the colonic crypt and in colorectal cancer

Johnston, M. D. and Edwards, C. M. and Bodmer, W. F. and Maini, P. K. and Chapman, S. J. (2007) Mathematical modeling of cell population dynamics in the colonic crypt and in colorectal cancer. Proceedings of the National Academy of Sciences, 104 (10). pp. 4008-4013. ISSN 1091-6490

[img]
Preview
PDF
803Kb

Abstract

Colorectal cancer is initiated in colonic crypts. A succession of genetic mutations or epigenetic changes can lead to homeostasis in the crypt being overcome, and subsequent unbounded growth. We consider the dynamics of a single colorectal crypt by using a compartmental approach [Tomlinson IPM, Bodmer WF (1995) Proc Natl Acad Sci USA 92:], which accounts for populations of stem cells, differentiated cells, and transit cells. That original model made the simplifying assumptions that each cell population divides synchronously, but we relax these assumptions by adopting an age-structured approach that models asynchronous cell division, and by using a continuum model. We discuss two mechanisms that could regulate the growth of cell numbers and maintain the equilibrium that is normally observed in the crypt. The first will always maintain an equilibrium for all parameter values, whereas the second can allow unbounded proliferation if the net per capita growth rates are large enough. Results show that an increase in cell renewal, which is equivalent to a failure of programmed cell death or of differentiation, can lead to the growth of cancers. The second model can be used to explain the long lag phases in tumor growth, during which new, higher equilibria are reached, before unlimited growth in cell numbers ensues.

Item Type:Article
Uncontrolled Keywords:age-structure; feedback; mutations; structural stability
Subjects:O - Z > Partial differential equations
A - C > Biology and other natural sciences
O - Z > Ordinary differential equations
Research Groups:Oxford Centre for Industrial and Applied Mathematics
Centre for Mathematical Biology
ID Code:593
Deposited By:Jon Chapman
Deposited On:17 May 2007
Last Modified:20 Jul 2009 14:22

Repository Staff Only: item control page